Duragesic May Cause Fentanyl Overdose. Once again, Johnson & Johnson is recalling some Duragesic Pain Patches because of a defect that could cause patients to overdose on fentanyl. This is the second time in less than a year that Johnson & Johnson has recalled Duragesic patches. A similar action was issued by the company just last February.
The Duragesic and other similar pain patches are meant to treat persistent, moderate to severe chronic pain in opioid-tolerant patients 2 years of age or older. Fentanyl is a highly addictive opiate that is 80 times more potent than morphine. Fentanyl is considered a Class II substance by the Drug Enforcement Administration, meaning it is associated with a high potential for abuse and a risk for fatal overdose.
The most recent Johnson & Johnson patch recall involves one lot of Duragesic 50 mcg/hr patches under the lot number 0817239 sold by PriCara. The recall also includes one lot Sandoz Inc. 50 mcg/hr patches under the lot number 0816851.
PriCara is a division of Ortho-McNeil-Janssen Pharmaceuticals Inc., a unit of Johnson & Johnson. ALZA Corporation of Mountain View, CA, an affiliate of PriCara, manufactured the patches being recalled. A press release issued by PriCara said that other strengths of the patches, including 12.5, 25, 75 and 100 mcg/hr, are not affected.
cut-system defect in a small number of affected patches
In the press release, the company said it had identified a condition in manufacturing equipment that resulted in a cut-system defect in a small number of affected patches in the lots being recalled. The defect could result in a release of fentanyl gel from the gel reservoir into the pouch in which the patch is packaged, exposing patients or caregivers directly to fentanyl gel. Exposure to fentanyl gel may lead to serious adverse events, including respiratory depression and possible overdose, which may be fatal, the release said.
PriCara is advising that anyone who has any of the recalled fentanyl patches should check the box or foil pouch to see if they have patches from the recalled lots. Cut patches should not be handled directly. Anyone who comes in contact with fentanyl gel should thoroughly wash exposed skin with large amounts of water only. Soap, alcohol, lotions, oils or other products to remove the medicine gel should not be used because they may increase the medicine’s ability to go through the skin.
Patches with cut edges should be disposed of by flushing them down the toilet, using caution not to handle them directly. Patches with a cut edge that have leaked gel will not provide effective pain relief, PriCara said.
Last February, Johnson & Johnson recalled another 32 million Duragesic Pain Patches for a similar defect. At the time, the company estimated that about two out of every million patches could be defective.
FDA issued an alert, warning patients and doctors that there was a high danger of accidental overdose
In December 2007, the FDA issued an alert, warning patients and doctors that there was a high danger of accidental overdose associated with the use of fentanyl patches, including the Duragesic Pain Patch. At the time, the FDA attributed the overdoses to patch “misuse” and ordered all fentanyl patch makers to create special “medication guides” for patients that spell out the dangers of overdoses and improper use in easy-to-understand language.
The December warning marked the second time the FDA had cautioned the public about overdose dangers associated with products like the Duragesic Pain Patch. In July 2005, the FDA issued a Public Health Advisory announcing its investigation of “death and other serious side effects involving overdoses” in patients using both the Duragesic painkilling patches and their generic competitors. At that time, the FDA said it had received 120 reports of deaths related to fentanyl pain patches. Between the 2005 and 2006 warnings, the FDA apparently received many more reports of accidental overdoses associated with the Duragesic Pain Patch, but declined to say how many.